Alert archive / West Virginia / River Flood Warnings in 2011
River Flood Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Apr 28, 2011, 11:16 AM EDT for Greenbrier County, Monroe County, Summers County, West Virginia. It took effect at Apr 29, 2011, 12:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 28, 2011, 11:16 AM EDT (15:16 UTC)
- In effect from
- Apr 29, 2011, 12:00 AM EDT
- Expired
- Apr 28, 2011, 9:19 PM EDT
- In force
- Issued by
- NWS Blacksburg, VA
- Flood severity
- Minor
Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Greenbrier River at Alderson (ALDW2). The gauge peaked at 12.87 ft at Apr 29, 2011, 12:00 AM EDT.
- Action stage
- 9 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
823 WGUS41 KRNK 281516 FLWRNK BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1116 AM EDT THU APR 28 2011 ...THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN WEST VIRGINIA... GREENBRIER RIVER AT ALDERSON AFFECTING GREENBRIER...MONROE AND SUMMERS COUNTIES FOR THE GREENBRIER RIVER...INCLUDING ALDERSON...MINOR FLOODING IS FORECAST. HEAVY RAINFALL OF 2 TO 3 INCHES ALONG THE GREENBRIER BASIN WEDNESDAY NIGHT IS CAUSING A SIGNIFICANT RISE ON THE GREENBRIER RIVER. IT IS NOW EXPECTED TO CREST A LITTLE OVER THE FLOOD STAGE OF 14 FEET...AROUND MIDNIGHT TONIGHT. THIS WILL LIKELY CAUSE FLOOD PROBLEMS UPSTREAM ALONG THE GREENBRIER TO THE RONCEVERTE AREA AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE MUCH DEEPER THAN YOU THINK. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR WARNINGS. $$ && WVC025-063-089-290316- /O.NEW.KRNK.FL.W.0024.110429T0400Z-110430T0010Z/ /ALDW2.1.ER.110429T0400Z.110429T0600Z.110429T1210Z.NO/ 1116 AM EDT THU APR 28 2011 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A * FLOOD WARNING FOR THE GREENBRIER RIVER AT ALDERSON. * FROM THIS EVENING INTO FRIDAY MORNING. * AT 10AM THURSDAY THE STAGE WAS...6.0 FEET AND RISING. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 14.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY MIDNIGHT TONIGHT AND CONTINUE TO RISE TO AROUND 14.5 FEET BY 200 AM FRIDAY. THE RIVER WILL FALL BELOW FLOOD STAGE LATE FRIDAY MORNING. * AT 15.0 FEET...FARM LAND ALONG THE RIVER BANK NEAR THE GAGE IS FLOODED. * THIS CREST COMPARES TO A PREVIOUS CREST OF 14.6 FEET ON MAR 5 2008. $$
1 follow-up statement
561 WGUS81 KRNK 290119 FLSRNK FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 919 PM EDT THU APR 28 2011 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN WEST VIRGINIA... GREENBRIER RIVER AT ALDERSON AFFECTING GREENBRIER...MONROE AND SUMMERS COUNTIES THE GREENBRIER RIVER AT ALDERSON WAS AT 11.9 FEET AT 8 PM. THE RIVER IS FORECAST TO RISE AND CREST AT 12.9 FEET BY 2 AM FRIDAY. THIS KEEPS IT BELOW THE FLOOD STAGE OF 14 FEET. THEREFORE THE WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR WARNINGS. GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON 'RIVERS & LAKES AHPS'. THIS IS THE LAST SCHEDULED STATEMENT FOR THIS PARTICULAR EVENT. && WVC025-063-089-290149- /O.CAN.KRNK.FL.W.0024.000000T0000Z-110430T0010Z/ /ALDW2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 919 PM EDT THU APR 28 2011 THE FLOOD WARNING IS CANCELLED FOR THE GREENBRIER RIVER AT ALDERSON. * UNTIL FRIDAY EVENING. * AT 08PM THURSDAY THE STAGE WAS 11.9 FEET. * FLOOD STAGE IS 14.0 FEET. * CREST AT 12.9 FEET AT 2 AM FRIDAY. AT 13.5 FEET... LOW SPOTS BELOW RIVER GAGE ARE SUBJECT TO FLOODING.. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 28, 11:03 AM EDT, 13 minutes earlier.
Area forecast discussion, Apr 28, 11:03 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1103 AM EDT THU APR 28 2011 .SYNOPSIS... A STRONG COLD FRONT WILL PASS EAST ACROSS THE REGION THIS MORNING AND THEN OFFSHORE DURING THE AFTERNOON. THIS WILL BRING AN END TO THE HEAVIER SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT INTO FRIDAY AND REMAIN IN CONTROL OF OUR WEATHER THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STORM DAMAGE SURVEYS WERE BEING CONDUCTED IN HALIFAX COUNTY VIRGINIA AND SMYTH COUNTY VIRGINIA. QUICK UPDATE TO CLEAR SOME COUNTIES OUT OF THE WESTERN PART OF THE TORNADO WATCH. STRONG COLD FRONT WAS BISECTING THE COUNTY WARNING AREA THIS MORNING WITH A BAND OF SHOWERS AND THUNDERSTORMS IN THE EAST AND DEW POINT DROPPING INTO THE LOWER 50S IN THE WEST. THE FRONT WILL CONTINUE TO PROGRESS EAST THIS AFTERNOON AND AS THE STORMS CLEAR THE EASTERN COUNTY WARNING AREA THE TORNADO WARNING WILL BE CANCELLED. MADE MINOR ADJUSTMENTS TO MAXIMUM TEMPERATURES SINCE EXPECT THE CLEARING TO MOVE INTO THE EASTERN COUNTY WARNING WHICH WILL COUNTERACT THE COLD AIR ADVECTION BEHIND THE FRONT. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... LONG WAVE TROF MOVES EAST OF THE FORECAST AREA BY LATE FRIDAY. HOWEVER LINGERING UPSLOPE FLOW COMBINED WITH THE COOL POOL ALOFT WILL CONTINUE TO SUPPORT -SHRA NW SO LEAVING IN LOW/SLIGHT POPS AT LEAST FRIDAY MORNING FAR NW. ELSW...MAINLY SUNNY BUT BREEZY AND COOLER WITH HIGHS 60S WEST TO LOW 70S EAST GIVEN ONLY +2-6C 85H TEMPS. 500 MB HEIGHTS START RISING ON FRIDAY NIGHT AND SATURDAY. AT THE SURFACE HIGH PRESSURE WILL BE CENTERED OVER VIRGINIA AND NORTH CAROLINA BY SATURDAY MORNING. THIS WILL ALLOW FOR BETTER RAD COOLING FRIDAY NIGHT WITH LOWS POSSIBLY FALLING INTO THE 30S ACROSS SOME OF THE DEEPER MOUNTAIN VALLEYS. NICE DAY ON SAT WITH WEAK RETURN FLOW DEVELOPING ALLOWING HIGHS TO RECOVER TO MORE SEASONABLE LEVELS UNDER PLENTY OF SUN AND LOW DEWPOINTS. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... UPPER RODGE CONTINUES INTO THE SOUTHEAST UNITED STATES ON SATURDAY NIGHT AND SUNDAY. THE SURFACE HIGH MOVES OFFSHORE SATURDAY NIGHT AND SUNDAY WITH DEEP SOUTHWEST WINDS DEVELOPING BY MONDAY. MODELS ARE DIFFERENT WITH THE TIMING AND INTENSITY OF THE NEXT APPROACHING TROF WITH THE OPERATIONAL ECMWF SHOWING A CLOSED 500MB LOW AND THE OPERATIONAL GFS BEING FASTER THAN MOST OF THE OTHER GUIDANCE. HPC GUIDANCE IS A COMPROMISE BETWEEN THE TWO AND HAVE WEIGHTED HEAVILY TOWARD HPC GRIDS FOR THE EXTENDED. THIS PUTS THE BEST PROBABILITY ON RAIN ON MONDAY NIGHT AND TUESDAY. WILL KEEP WEDNESDAY BEHIND THE FRONT DRY. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... COLD FRONT IS NOW ALONG THE BLUE RIDGE PRECEDED BY A ANOTHER BAND OF SLOW MOVING STRONG TO SEVERE STORMS. SHOULD SEE THIS LINE PUSH EAST OF KROA SHORTLY AND THEN IMPACT THE KLYH/KDAN AREAS BETWEEN 7 AND 9 AM. THIS WILL RESULT IN A PERIOD OF MVFR/IFR CIGS AS WELL AS LOWER VSBYS IN THE HEAVY RAIN. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE UNTIL THE BAND CLEARS THE REGION LATER THIS MORNING. ELSEWHERE...MVFR TO VFR CIGS ARE EXPECTED TO CONTINUE BEHIND THE FRONT THIS MORNING...WITH GRADUALLY CLEARING SKIES THIS AFTERNOON. CIGS ARE ALSO EXPECTED TO IMPROVE TO VFR OVER THE EAST WITH KDAN LIKELY THE LAST LOCATION TO SEE CIGS IMPROVE EARLY THIS AFTERNOON. WINDS WILL REMAIN GUSTY BEHIND THE FRONT AS WELL WITH PERIODIC GUSTS TO 25-30 KTS POSSIBLE. SKIES CLEAR ACROSS THE REGION LATER TODAY INTO THIS EVENING BEFORE DEEPER UPSLOPE FLOW KICKS IN ACROSS THE NW UNDER THE UPPER COOL POOL LATE. THIS MAY BRING MVFR CIGS BACK TO KBLF AND KLWB LATER TONIGHT WITH PERHAPS AN ISOLATED -SHRA OR SPRINKLE. ELSW WIDESPREAD VFR EXPECTED UNDER HIGH PRESSURE TONIGHT INTO FRIDAY WITH ONLY THE UPSLOPE NW AREAS POSSIBLY STAYING MVFR UNDER STEEPER LAPSE RATES INTO FRIDAY MORNING. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND BEFORE YET ANOTHER FRONT BRINGS ADDITIONAL LOWER CIGS AND A FEW SHOWERS FOR EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...AMS SHORT TERM...JH LONG TERM...AMS AVIATION...DS/JH/RCS
Hazardous weather outlook, Apr 28, 11:01 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1101 AM EDT THU APR 28 2011 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 291100- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 1101 AM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-291100- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1101 AM EDT THU APR 28 2011 ...TORNADO WATCH 251 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 28, 10:05 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 NNE CHARLOTTE COURT H 37.11N 78.59W
04/27/2011 E1.00 INCH CHARLOTTE VA PUBLIC
3 TO 5 MINUTES OF HAIL UP TO QUARTER SIZED.
&&
JJACKSONSpecial weather statement, Apr 28, 10:06 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT THU APR 28 2011
NCZ006-VAZ058-059-281445-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-
1006 AM EDT THU APR 28 2011
...A STRONG THUNDERSTORM WILL AFFECT CASWELL...CHARLOTTE AND HALIFAX
COUNTIES...
AT 1001 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF TURBEVILLE...MOVING NORTHEAST AT 60 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CLUSTER SPRINGS AROUND 1015 AM...SOUTH BOSTON
AROUND 1020 AM...SCOTTSBURG AROUND 1025 AM...DRYBURG AROUND 1030
AM...CLOVER AROUND 1035 AM AND WYLLIESBURG AROUND 1040 AM.
LAT...LON 3689 7848 3670 7864 3665 7857 3664 7858
3669 7865 3669 7867 3665 7870 3654 7873
3654 7913 3645 7914 3654 7926 3654 7922
3659 7921 3710 7849 3708 7844
RCSLocal storm report, Apr 28, 10:45 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 5 E BURNSVILLE 38.19N 79.56W
04/28/2011 BATH VA DEPT OF HIGHWAYS
JUNCTION OF THE BULLPASTURE AND COWPASTURE RIVERS CLOSED
JUNCTION ROAD.
&&
JJACKSONLocal storm report, Apr 28, 10:48 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD 4 SE BURNSVILLE 38.15N 79.60W
04/28/2011 BATH VA DEPT OF HIGHWAYS
COWPASTURE RIVER FLOODED AND CLOSED ROUTE 627...SCOTCH
TOWN DRAFT
&&
JJACKSONLocal storm report, Apr 28, 10:50 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD 4 SE BURNSVILLE 38.14N 79.61W
04/28/2011 BATH VA DEPT OF HIGHWAYS
COWPASTURE RIVER FLOODED AND CLOSED ROUTE 676...INDIAN
DRAFT RD.
&&
JJACKSONLocal storm report, Apr 28, 10:56 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CHATHAM 36.82N 79.40W
04/27/2011 E1.00 INCH PITTSYLVANIA VA PUBLIC
ONE INCH HAIL
&&
EHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:06 PM EDT | Flash Flood Watch | RNK | Mercer, Monroe, Summers | 13 hr |
| Apr 27, 10:12 PM EDT | Tornado Warning | RNK | Mercer | 48 min |
| Apr 27, 10:32 PM EDT | Tornado Warning | RNK | Greenbrier | 43 min |
| Apr 27, 10:57 PM EDT | Tornado Warning | RNK | Greenbrier, Mercer, Summers | 48 min |
| Apr 27, 11:09 PM EDT | Tornado Warning | RNK | Mercer, Monroe, Summers | 51 min |
| Apr 27, 11:43 PM EDT | Tornado Warning | RNK | Greenbrier, Summers | 36 min |
| Apr 27, 11:53 PM EDT | Tornado Warning | RNK | Mercer, Monroe | 52 min |
| Apr 27, 11:56 PM EDT | Tornado Warning | RNK | Greenbrier, Monroe, Summers | 49 min |
| Apr 28, 12:40 AM EDT | Tornado Warning | RNK | Greenbrier | 35 min |
| Apr 28, 12:45 AM EDT | Tornado Warning | RNK | Mercer, Monroe, Summers | 45 min |
| Apr 28, 12:48 AM EDT | Flash Flood Warning | RNK | Greenbrier, Monroe | 6 hr |
| Apr 28, 1:03 AM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe | 57 min |
| Apr 28, 1:19 AM EDT | Tornado Warning | RNK | Monroe | 26 min |
| Apr 28, 1:39 AM EDT | Flash Flood Warning | RNK | Mercer, Monroe, Summers | 3 hr |
| Apr 28, 1:43 AM EDT | Tornado Warning | RNK | Monroe | 19 min |
| Apr 28, 1:45 AM EDT | Tornado Warning | RNK | Greenbrier, Mercer, Monroe, Summers | 31 min |
| Apr 28, 1:47 AM EDT | Tornado Warning | RNK | Mercer | 9 min |
| Apr 28, 2:17 AM EDT | Tornado Warning | RNK | Mercer, Monroe, Summers | 28 min |
| Apr 28, 6:47 AM EDT | Areal Flood Warning | RNK | Greenbrier, Monroe | 6 hr |
Nearby
River Flood Warnings in West Virginia, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.